LINKEDINCOMMENTMORE

Dear Dr. Roach: I am an 84-year-old male. I recently switched from testosterone patches to AndroGel. My testosterone levels have gone up considerably, and I have seen some improvement in my erectile dysfunction. I suspect just a little more testosterone might get me a usable erection.

My physician said to rub the gel into my shoulder. She could not explain how it gets through the skin. Am I literally rubbing it in? Would more pressure push it through the skin better?

Is the gel absorbed? Are some areas more absorbent than others? Where is the best place to apply the gel? Is the skin already saturated if I apply the gel to dry skin following a bath?

Anon.

Dear Anon.: The ability to absorb drugs across the skin has made administration of some drugs much easier, especially those like testosterone, which are not absorbed when taken by mouth. However, there are some factors to keep in mind.

First, the testosterone is absorbed through the skin over time — you don’t need to massage it in. The alcohol in the gel allows the skin to absorb it better. Skin absorbs better when moist, so applying after a bath may help your body absorb the full dose your doctor is giving you. Applying a moisturizer to the skin an hour after the gel also helps absorption. However, the medicine is still being absorbed even four hours later, so a shower or bath will wash it off. The shoulder is a better place than the abdomen, so always use it there, but you can change sides.

Some of my colleagues who prescribe these drugs more than I do have written that some patients just have not been able to get enough testosterone with the gel, and must use injection.

Dear Dr. Roach: I take all of my meds at once in the morning, including an over-50 vitamin as well as a vitamin D supplement. My other medications are Cymbalta and an occasional OTC antihistamine during the spring. I read that the effectiveness of many medications can be diminished when they are taken at the same time as vitamins. Is this true? If so, which medications are affected this way?

F.F.

Dear F.F.: There are only a few instances when taking over-the-counter vitamins and minerals can interfere in a clinically relevant way with the absorption of prescription medications; however, one to be concerned with is calcium. Calcium can reduce absorption of antibiotics, thyroid medication and other drugs. Calcium is in some vitamins but not others, so you need to check.

Your pharmacist is a most valuable resource when it comes to medication interactions. That’s why it’s important to get all your prescriptions filled at the same pharmacy.

It’s also worthwhile to check in with your pharmacist, especially if you are getting medications from multiple doctors or if you are taking over-the-counter medications or supplements. New computer systems have built-in logic to look for drug interactions, but they are no substitute for knowledge and experience.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2uA0PDm